MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM FLASH ASPIRATION CATHETER; QEW

PENUMBRA, INC. INDIGO SYSTEM FLASH ASPIRATION CATHETER; QEW
Catalog Number LITNGFHT115BER
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/06/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the pulmonary artery using an indigo system flash aspiration catheter (flash catheter), a non-penumbra sheath, and a guidewire.During the procedure, the physician successfully used the flash catheter to remove clot in the target vessel.After completing another pass in a different branch of the pulmonary artery, the physician was torquing the flash catheter and noticed that it was fractured under fluoroscopy.Therefore, the flash catheter was removed.While handling the flash catheter after removal from the patient, the physician inadvertently kinked the flash catheter in multiple locations below the fracture.The procedure was successfully completed at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 3005168196-2023-00319.1.Section b.Box 5.Describe event or problem: evaluation of the returned flash catheter confirmed a fracture on the distal end and multiple kinks along the length of the device.It was reported that the fracture was observed under fluoroscopy while torquing the device.If the device is torqued against resistance, damage such as a kink and subsequent fracture may occur.Based on the reported complaint, the root cause of resistance could not be determined.The kinks on the device were incidental and was reported to have occurred after removal from the patient and during packaging for return to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the pulmonary artery using an indigo system flash aspiration catheter (flash catheter), a non-penumbra sheath, and a guidewire.During the procedure, the physician successfully used the flash catheter to remove clot in the target vessel.After completing another pass in a different branch of the pulmonary artery, the physician was torqueing the flash catheter and noticed that it appeared fractured under fluoroscopy.The flash catheter was able to be retracted and removed intact.While handling the flash catheter after removal from the patient, the physician inadvertently kinked the flash catheter in multiple locations below the fracture.The procedure was successfully completed at this point.There was no report of an adverse effect to the patient.

Brand Name
INDIGO SYSTEM FLASH ASPIRATION CATHETER
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17261311
Report Number3005168196-2023-00319
Device Sequence Number20824776
Product Code QEW
UDI-Device Identifier00815948024892
UDI-Public815948024892
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K222358
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/17/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/22/2026
Device Catalogue NumberLITNGFHT115BER
Device Lot NumberF00005083
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2023
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/05/2023
Supplement Report FDA Received Date08/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age35 YR
Patient SexMale
Date Report Sent to FDA01/01/2005